Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV meds and dental care
Sep 23, 2001

Do any of the combinations of HIV meds affect the teeth? For example does it weaken the ennamel or other parts of the tooth?

Response from Dr. Reznik

There has been a great deal of speculation pertaining to "brittle teeth syndrome", or rapidly advancing dental decay in the HAART era. Whereas, clinically speaking, we have seen an increase in root caries (decay on the root surfaces of teeth) in the HAART era; there have not been any studies linking HIV medications to this phenomenon. This does not mean that a relationship does not exist; it has just not been studied. My personal feelings are that we are seeing a combination of reasons for these changes, most notably the decrease in the quantity and quality of saliva, which has many protective properties.

We noticed an increased incidence of dental decay over the last several years and have taken several steps to address this problem. We have patients with a history of rapidly advancing dental decay come in for more frequent preventive visits and place them on office and take home fluoride therapies such as Prevident 5000 Plus.

I hope this information proves helpful.

DR


Previous
Please DR. Reznik
Next
Angular Cheilitis, decreased immuunsystem means hiv?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement